Laser Glasses Color Causes Medication Confusion

Wolfgang Erlacher, M.D.

To the Editor:

Knowing the APSF Newsletter, I appreciate your attempts to increase perioperative safety. As an acknowledged platform for anesthesiologists all over the world, it allows hidden risks and dangers for patients undergoing anesthesia to be pointed out, discussed and brought to a wide circle of readers. This may be helpful to anticipate problems and avoid certain mistakes by learning from other’s misfortune.

I want to report about a case where the identification of medication colour codes was severely disturbed while wearing laser-protection eyeglasses. In all our operation rooms the arrangement of the anesthesia equipment is similar. At the anesthesia work place there is always a board with a number of syringes for maintenance of anesthesia (analgetic and hypnotic drugs, muscle relaxants, etc.). For emergency cases it is standard to have a syringe each with atropine and succinylcholine at the same place. For better recognition each syringe is marked with a special printed name sticker in a different colour. For example, atropine is green, fentanyl is pink, succinylcholine (Lysthenon) is orange, and so on. Since we often work under conditions of reduced illumination, for example during endoscopic and ophthalmologic operations, we have become used to recognizing these drugs more according to the colour of the sticker than to the name written on it.

I anesthetized a patient for a routine ophthalmologic operation and major complications were not to be expected.

The surgeons worked with a microscope using a laser, so that everybody in the operation room was supposed to wear special orange-colored laser-protection eyeglasses (Uvex Laser Vision – 200-515 nm L7A RH DIN / 528 nm L5A RH DIN Germany; Carl Zeiss Laserschutzbrille Argon 500-530 OD6, Germany). Since heart rate and blood pressure were rising 20% above baseline, I decided to administer a single-shot dose (0.15 Mg or 3 ml) of fentanyl out of the pink syringe. Immediately after the administration of the drug I had a closer look at the syringe and saw that it was Lysthenon (succinylcholine) which had the appearance of having a pink label through these glasses. The surgeons were warned and they interrupted the operation until the fasciculations were over. Fortunately, the incident had no negative consequences for the patient, but it shows that relying on automatic behavior or stereotypes can lead to an unpleasant surprise.

Wolfgang Erlacher, M.D.
University of Vienna
Austria